MAUDE Adverse Event Report: COOK INC TURBO-JECT® SINGLE LUMEN POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT® SINGLE LUMEN POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Catalog Number UPICS-5.0-CT-NT-1111
Medical Device Problem Codes Complete Blockage (1094); Use of Device Problem (1670)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/16/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a turbo-ject® single lumen power-injectable picc inserted on (b)(6) 2018 was cut by the patient on (b)(6) 2018.It was reported that the patient had been agitated and confused for several days but this was not due to use of the complaint device.A blood clot formed and the nurse was unable to suction the clot.The physician decided to remove the device.Upon removal, the nurse observed a "hernia" on the catheter.The patient was not receiving continuous infusions and the user facility does not lock picc lines after flushing.It is unknown if the complaint device was replaced but it was reported that the patient was receiving direct/batch infusions.As reported, the patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
No new event description information to report at this time.
 
Additional Manufacturer Narrative
Device evaluation the complainant returned one used picc device to the manufacturer for investigation.An image of the device was also provided from the customer showing there was some damage to the catheter tubing.Physical examination of the returned device showed: the catheter contained biomatter along the surface, and two regions of damage along the catheter shaft: there was a kink in the shaft tubing just below the manifold.There was a flattened portion in the shaft tubing approximately 6.5 cm distal from the manifold, extending 2.25 cm in length.Neither of these damaged regions appeared to be split or contain any holes.The catheter also did not appear to have been cut.Dimensional analysis of the catheter shaft revealed it had been manufactured within the correct specifications and tolerances.Investigators could recreate the reported failure mode through table top testing.A syringe was attached to the proximal hub of the device and attempted to be flushed with room temperature water.The catheter would not flush through the catheter shaft.No leakage was observed at the regions of damage, and the water appeared to stop near the flattened portion of the tubing.A wire guide was used to attempt and remove the blockage.It was able to be advanced through the entire catheter shaft, and what appeared to be a blood clot was dislodged from the distal end.The catheter was then flushed successfully without any leakage.Additionally, a document based investigation evaluation was performed.Investigation a document-based investigation reviewed the following: complaint history, device history record, drawing, instructions for use, and quality control specifications a review of the device history record of the finished product shows no nonconforming events that could contribute to this failure mode.A complaint history search revealed that there were no other reported complaints for this lot number.The ifu states: product recommendations catheter size and puncture site "preliminary reports indicate that catheter size can influence clotting.Larger diameter catheters have more tendency to promote clots." catheter maintenance "if catheter is not to be used immediately, its lumen should be maintained by continuous saline or heparinized saline drip or locked with a catheter locking solution.Catheter heparinization should be determined by institutional protocol and clinical judgment.Catheter lock should be reestablished after every use or at least every 24 hours if unused.Lumen should be flushed with normal saline between administration of different infusates.After use, lumen should again be flushed with twice the indicated lumen volume using normal saline before reestablishing catheter lock." how supplied "upon removal from package, inspect the product to ensure no damage has occurred." the device is also shipped with a pocket guide for the use, care, and management for peripherally inserted central venous catheters (piccs).It notes: "the following information is intended to serve as a quick reference tool.For complete instructions and guidelines on the use, care, and management of peripherally inserted central venous catheters (piccs), please consult your facility's policy documentation, the device's instructions for use (ifu), and the appropriate guiding organizations and societies." conclusion based on the information provided, examination of the returned product, and the results of our investigation, the root cause was determined as cause traced to maintenance.Per the [quality engineering] risk assessment, no further action is required.The appropriate personnel will be notified and we will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
TURBO-JECT® SINGLE LUMEN POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8180088
Report Number1820334-2018-03692
Device Sequence Number1203232
Product Code LJS
UDI-Device Identifier00827002238978
UDI-Public(01)00827002238978(17)200820(10)9106128
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K132885
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/13/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/20/2020
Device Catalogue NumberUPICS-5.0-CT-NT-1111
Device Lot Number9106128
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/17/2018
Initial Date Received by Manufacturer 11/28/2018
Supplement Date Received by Manufacturer01/30/2019
Initial Report FDA Received Date12/19/2018
Supplement Report FDA Received Date02/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1